Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 95, NWS Norman, OK

April 15, 2017Hardeman County, Texas; Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2017, 12:06 AM CDT for Hardeman County, Texas; Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2017, 12:06 AM CDT (05:06 UTC)
Expired
Apr 15, 2017, 12:45 AM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Greer County, OK, Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1782 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1782 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

889 
WUUS54 KOUN 150506
SVROUN
OKC055-057-065-TXC197-150545-
/O.NEW.KOUN.SV.W.0095.170415T0506Z-170415T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1206 AM CDT SAT APR 15 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  West central Jackson County in southwestern Oklahoma...
  Harmon County in southwestern Oklahoma...
  South central Greer County in southwestern Oklahoma...
  Northwestern Hardeman County in northern Texas...

* Until 1245 AM CDT

* At 1206 AM CDT, a severe thunderstorm was located 11 miles
  southwest of Hollis, moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Hollis, Gould, Duke, McKnight and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3476 10000 3487 9969 3477 9957 3458 9957
      3448 10000
TIME...MOT...LOC 0506Z 247DEG 27KT 3460 10010 

HAIL...1.50IN
WIND...60MPH
 
$$

KURTZ
2 follow-up statements
032 
WWUS54 KOUN 150520
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1220 AM CDT SAT APR 15 2017

OKC055-057-065-TXC197-150545-
/O.CON.KOUN.SV.W.0095.000000T0000Z-170415T0545Z/
Jackson OK-Harmon OK-Greer OK-Hardeman TX-
1220 AM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR WEST CENTRAL JACKSON...SOUTHERN HARMON...SOUTH CENTRAL GREER AND
NORTHWESTERN HARDEMAN COUNTIES...

At 1220 AM CDT, a severe thunderstorm was located 7 miles southwest
of Hollis, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hollis, Gould and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3470 10000 3481 9970 3472 9961 3459 9963
      3451 10000
TIME...MOT...LOC 0520Z 251DEG 22KT 3460 10001 

HAIL...1.00IN
WIND...60MPH
 
$$

KURTZ
599 
WWUS54 KOUN 150547
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1247 AM CDT SAT APR 15 2017

OKC055-057-065-TXC197-150557-
/O.EXP.KOUN.SV.W.0095.000000T0000Z-170415T0545Z/
Jackson OK-Harmon OK-Greer OK-Hardeman TX-
1247 AM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JACKSON...
SOUTHERN HARMON...SOUTH CENTRAL GREER AND NORTHWESTERN HARDEMAN
COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.

LAT...LON 3470 10000 3481 9970 3472 9961 3459 9963
      3451 10000
TIME...MOT...LOC 0547Z 247DEG 27KT 3468 9978 

$$

KURTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 9:35 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Apr 14, 9:35 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Norman OK
935 PM CDT Fri Apr 14 2017

.DISCUSSION...
A few storms are located to the west of Childress, Texas
at mid evening and are approaching far western Oklahoma
and western north Texas. Weaker deep layer shear and terrain
influences should result in a weakening trend as the
storms continue east.  May add a mention of storms in the
first row of counties in western Oklahoma between 10 pm and 1
am.

&&

.PREV DISCUSSION... /issued 620 PM CDT Fri Apr 14 2017/

AVIATION...
Higher gusts expected to diminish across at LAW/OKC/PNC shortly
after beginning of forecast. However, other sites will maintain
gusty south winds overnight. Expect lower MVFR ceilings to develop
late tonight with a slow rise during the morning hours. All sites
expected to have VFR conditions by 18Z/19Z. South winds will once
again become gusty at all sites with gusts over 30kts across western
OK.

30

PREV DISCUSSION... /ISSUED 334 PM CDT Fri Apr 14 2017/

DISCUSSION...
Quiet weather ongoing today with a band of some cu/stratocu in
western Oklahoma and portions of western north Texas. Otherwise,
mostly clear conditions and slightly above normal temperatures
have been observed.

The models have a broad trough progressing through the west
across the northern Rockies and into the northern plains by
tomorrow. This is clearly evident in water vapor channel imagery,
as are a series of weak shortwave troughs from the Pacific into
the southwest portion of the United States. There is a conditional
very low chance of thunderstorms or remnant showers moving into
far northwest Oklahoma later this evening, however confidence is
very low. We have scaled back probabilities in both magnitude and
space. Mid-level heights are neutral through the evening and
perhaps there will be enough forcing from one of the
aforementioned weak shortwaves embedded within strengthening mid-
level flow for development across the panhandles later this
afternoon. Strong capping inversion at the base of EML is noted in
observed soundings to the west and forecast soundings, and it
will be difficult for any convection to sustain into our area this
evening.

Tomorrow, similar challenges for convective development/sustenance
exist given strong capping. Even though NAM seems too pessimistic
with saturation/clouds below the capping inversion and is too cool
as a result, when modifying NAM soundings it is still difficult
if not impossible to overcome the cap through diabatic heating
during the day. GFS is slightly more optimistic as it shows
minimal lifting/erosion of the cap as a result of one of the weak
transient shortwaves passing through. We retained low
probabilities for isolated thunder near the quiescent dryline
over the eastern panhandles during the day, but convective
initiation may be more tied to deep dryline circulation (if it is
even sufficient) rather than typical process of forcing for
ascent given how weak the shortwave trough is. We'll monitor
trends and adjust as necessary.

Mid-level heights are neutral or may even slightly rise into
Saturday night casting some doubt on coverage of convection
Saturday evening/overnight. The greatest concentration may be in
Kansas. Thus, we did not raise probabilities and kept them mid-
range which still could be overdone. Justification for not
lowering probabilities was increased convergence from southward
advancing cold front sent south by northern Plains shortwave.

Any thunderstorms that develop tomorrow afternoon into tomorrow
night will be in a favorable thermodynamic and kinematic
environment to become severe.

From this point forward the forecast gets complicated by how
convection evolves. If convection under or over performs Saturday
night this has implication for Sunday's forecast, and for now we
were fairly broad brushed with precipitation probabilities and
didn't trend strongly one direction or another. NAM is a little
more aggressive with surface front moving into the area
(potentially augmented by convection in Kansas) perhaps focusing
fairly decent coverage of convection through Sunday morning,
particularly in the east. Models develop at least moderate to
potentially strong instability by afternoon across the area,
especially the western portion of the area. This may again be
capped by significant dry/warm layer emanating from the higher
desert terrain to our southwest. Ascent from a minor shortwave
that most models seem to indicate should help overcome the cap and
result in decent coverage of convection which should move eastward
and persist into the night, potentially growing up-scale. That is
our current thoughts, but again all of this is dependent on
storm-scale details and how well models are resolving weak
perturbations in the quasi-zonal mid-upper flow that will
ultimately be the main impetus for convection.

We lowered precipitation probabilities Monday in an attempt to try
and somewhat separate periods of when convection seems most
likely. Monday will see subtle mid-level height rises and no
discernible shortwaves in deterministic guidance. One shortwave
in the northern plains should send a cold front toward our area
late Tuesday into Wednesday and some convection could occur as a
result, especially across the north. Models are somewhat in
agreement of a fairly large/strong trough approaching by the end
of the week which could lead to a more significant convective
event, but given run-to-run consistency issues in medium range
deterministic and ensemble guidance, confidence is not
particularly high at this time.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  62  77  62  75 /   0  10  30  40
Hobart OK         61  78  61  77 /  10  10  20  40
Wichita Falls TX  61  81  62  78 /   0   0  10  40
Gage OK           60  80  57  73 /  20  20  40  40
Ponca City OK     63  77  61  74 /  10  10  60  50
Durant OK         61  78  62  78 /   0   0  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Apr 14, 9:15 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook...updated
National Weather Service Norman OK
915 PM CDT Fri Apr 14 2017

OKZ004>048-050>052-TXZ083>090-151700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
915 PM CDT Fri Apr 14 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
A few storms may move into far western Oklahoma and adjacent
areas of western north Texas late this evening and overnight.
Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms across western and
northwestern Oklahoma late Saturday Afternoon and evening. Large,
damaging hail is the primary concern.

Shower and thunderstorm chances will continue on Sunday, with
scattered storms developing along a cold front. There is a
Marginal Risk of strong to severe storms, with hail and gusty
winds the concerns.

Shower and thunderstorm chances will linger through the week, with
another system moving in late next week resulting in a greater
chance for thunderstorms on Friday.

.Heavy Rainfall...
Heavy rainfall may occur over portions of northern Oklahoma,
Saturday. Localized areas could experience minor flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 14, 10:13 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1013 PM CDT FRI APR 14 2017

OKZ021-033-034-150400-
Harmon OK-Beckham OK-Greer OK-
1013 PM CDT FRI APR 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR Harmon...southern Beckham and
northwestern Greer Counties Until 1100 PM CDT...

AT 1010 PM CDT, strong thunderstorms were along a line extending from
6 miles southeast of Texola to 8 miles east of Wellington to 12 miles
southwest of Dodson, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3524 10000 3534 9999 3539 9948 3505 9966
      3463 9982 3460 10000
TIME...MOT...LOC 0310Z 243DEG 26KT 3513 9994 3490 10007 3466 10020

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 10:13 PM CDTSpecial Weather StatementOUNBeckham, Harmon47 min
Apr 15, 12:12 AM CDTSpecial Weather StatementOUNBeckham, Custer, Dewey, Ellis, Harper, Roger Mills and 3 more63 min
Apr 15, 1:14 AM CDTHigh Wind WarningOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Garfield and 5 more2 hr
Apr 15, 3:15 AM CDTSpecial Weather StatementOUNJackson, Kiowa60 min
Apr 15, 6:15 AM CDTRiver Flood WarningOUNCotton26 hr
Apr 15, 5:49 PM CDTSpecial Weather StatementOUNHarper26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.